[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.129.82. Please contact the publisher to request reinstatement.
Views 573
Citations 0
Research Letter
February 10, 2021

Incidence and Factors Associated With Androgenetic Alopecia Among Transgender and Gender-Diverse Patients Treated With Masculinizing Hormone Therapy

Author Affiliations
  • 1Boston University School of Medicine, Boston, Massachusetts
  • 2The Fenway Institute, Fenway Health, Boston, Massachusetts
  • 3Beth Israel Deaconess Medical Center, Department of Dermatology, Boston, Massachusetts
  • 4Beth Israel Deaconess Medical Center, Department of Medicine, Boston, Massachusetts
  • 5Harvard Medical School, Boston, Massachusetts
  • 6Kaiser Permanente Mid-Atlantic Permanente Medical Group, Department of Dermatology, Rockville, Maryland
JAMA Dermatol. 2021;157(3):348-349. doi:10.1001/jamadermatol.2020.5475

Transgender and gender-diverse individuals (TGD) undergoing gender affirmation with testosterone, or masculinizing hormone therapy (MHT), may experience adverse dermatologic effects, including acne and androgenetic alopecia (AGA).1 In a cross-sectional study2 of 50 transmen receiving MHT for an average of 10 years, most patients (63.3%) developed AGA, including 31% who developed moderate-to-severe AGA. Several prospective studies have shown rates of AGA among TGD patients receiving MHT ranging between 5% to 17% within the first year of therapy.2,3 These rates appear to be affected by the age of patients started on MHT and the presence of a family history of AGA.4 In general, it appears that TGD individuals develop AGA within 2 to 5 years of starting MHT.1-5 In this study, we examine the proportion of a large population of TGD patients receiving MHT who developed AGA over the course of a mean duration of 3.4 years as well as medications prescribed for AGA among this cohort.

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    ×